Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Galerkin methods for second kind integral equations with singularities


Author: Ivan G. Graham
Journal: Math. Comp. 39 (1982), 519-533
MSC: Primary 65R20; Secondary 45E05, 45L10
DOI: https://doi.org/10.1090/S0025-5718-1982-0669644-3
MathSciNet review: 669644
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper discusses the numerical solution of Fredholm integral equations of the second kind which have weakly singular kernels and inhomogeneous terms. Global convergence estimates are derived for the Galerkin and iterated Galerkin methods using splines on arbitrary quasiuniform meshes as approximating subspaces. It is observed that, due to the singularities present in the solution being approximated, the resulting convergence may be slow. It is then shown that convergence will be improved greatly by the use of splines based on a mesh which has been suitably graded to accommodate these singularities. In fact, it is shown that, under suitable conditions, the Galerkin method converges optimally and the iterated Galerkin method is superconvergent. Numerical llustrations are given.


References [Enhancements On Off] (What's this?)

  • [1] P. M. Anselone, Collectively Compact Operator Approximation Theory, Prentice-Hall, Englewood Cliffs, N.J., 1971. MR 0443383 (56:1753)
  • [2] P. M. Anselone, "Singularity subtraction in the numerical solution of integral equations," J. Austral. Math. Soc. Ser. B., v. 22, 1981, pp. 408-418. MR 626932 (82h:65095)
  • [3] P. M. Anselone & W. Krabs, "Approximate solution of weakly singular integral equations," J. Integral Equations, v. 1, 1979, pp. 61-75.
  • [4] C. T. H. Baker, The Numerical Treatment of Integral Equations, Clarendon Press, Oxford. 1977. MR 0467215 (57:7079)
  • [5] J. Bechlars, Glattheit und numerische Berechnung der Lösung linearer Integralgleichungen 2. Art mit schwachsingulären Kernen, Report HMI-B283, Hahn-Meitner-Institut für Kernforschung, Berlin GmbH, 1978.
  • [6] C. de Boor, "A bound on the $ {L_\infty }$-norm of $ {L_2}$-approximation by splines in terms of a global mesh ratio," Math. Comp., v. 30, 1976, pp. 765-771. MR 0425432 (54:13387)
  • [7] G. A. Chandler, Global Superconvergence of Iterated Galerkin Solutions for Second Kind Integral Equations, Technical Report, Australian National University, Canberra, 1978.
  • [8] G. A. Chandler, "Superconvergence for second kind integral equations," Application and Numerical Solution of Integral Equations (R. S. Anderssen, F. R. de Hoog and M. A. Lukas, Eds.), Sijthoff and Noordhoff, Alphen aan den Rijn, 1980. MR 582986 (81h:45027)
  • [9] G. A. Chandler, Superconvergence of Numerical Solutions to Second Kind Integral Equations, Ph. D. thesis, Australian National University, Canberra, 1979.
  • [10] G. A. Chandler, Product Integration Methods for Weakly Singular Second Kind Integral Equations, Technical Report, Australian National University, Canberra, 1979.
  • [11] F. Chatelin & R. Lebbar, "The iterated projection solution for the Fredholm integral equation of second kind," J. Austral. Math. Soc. Ser. B., v. 22, 1981, pp. 439-451. MR 626935 (82h:65096)
  • [12] F. Chatelin & R. Lebbar, "Superconvergence results for the iterated projection method applied to a second kind Fredholm integral equation and eigenvalue problem." (Preprint.)
  • [13] L. M. Delves, L. F. Abd-Elal & J. A. Hendry, "A fast Galerkin algorithm for singular integral equations," J. Inst. Math. Appl., v. 23, 1979, pp. 139-166. MR 529362 (80f:65142)
  • [14] J. Douglas, Jr., T. Dupont & L. Wahlbin, "Optimal $ {L_\infty }$ error estimates for Galerkin approximations to solutions of two-point boundary value problems," Math. Comp., v. 29, 1975, pp. 475-483. MR 0371077 (51:7298)
  • [15] I. G. Graham & I. H. Sloan, "On the compactness of certain integral operators," J. Math. Anal. Appl., v. 68, 1979, pp. 580-594. MR 533515 (80j:47059)
  • [16] I. G. Graham, "Singularity expansions for the solutions of second kind Fredholm integral equations with weakly singular convolution kernels," J. Integral Equations, v. 4, 1982, pp. 1-30. MR 640534 (83e:45006)
  • [17] I. G. Graham, The Numerical Solution of Fredholm Integral Equations of the Second Kind, Ph. D. thesis. University of New South Wales, Sydney, 1980.
  • [18] B. Güsmann, " $ {L_\infty }$-bounds of $ {L_2}$-projections on splines," Quantitative Approximation (R. A. De Vore and K. Scherer, Eds.), Academic Press, New York, 1980.
  • [19] A. Kufner, O. John & S. Fučik, Function Spaces, Noordhoff International, Leyden, 1977. MR 0482102 (58:2189)
  • [20] Lin Qun & Liu Jiaquan, "Extrapolation method for Fredholm integral equations with non-smooth kernels." Numer. Math., v. 35, 1980, pp. 459-464. MR 593839 (81m:65198)
  • [21] J. R. Rice, "On the degree of convergence of nonlinear spline approximation," Approximations with Special Emphasis on Spline Functions (I. J. Schoenberg, Ed.), Academic Press, New York, 1969. MR 0267324 (42:2226)
  • [22] G. R. Richter, "On weakly singular Fredholm integral equations with displacement kernels," J. Math. Anal. Appl., v. 55, 1976, pp. 32-42. MR 0407549 (53:11322)
  • [23] D. W. Schlitt, "Numerical solution of a singular integral equation encountered in polymer physics," J. Math. Phys., v. 9, 1968, pp. 436-439.
  • [24] C. Schneider, "Regularity of the solution to a class of weakly singular Fredholm integral equations of the second kind," Integral Equations Operator Theory, v. 2, 1979, pp. 62-68. MR 532739 (80f:45002)
  • [25] C. Schneider, "Product integration for weakly singular integral equations," Math. Comp., v. 36, 1981, pp. 207-213. MR 595053 (82c:65090)
  • [26] I. H. Sloan, "Error analysis for a class of degenerate-kernel methods," Numer. Math., v. 25, 1976, pp. 231-238. MR 0443389 (56:1759)
  • [27] I. H. Sloan, "Improvement by iteration for compact operator equations," Math. Comp., v. 30, 1976, pp. 758-764. MR 0474802 (57:14435)
  • [28] I. H. Sloan, B. J. Burn & N. Datyner, "A new approach to the numerical solution of integral equations," J. Comput. Phys., v. 18, 1975, pp. 92-105. MR 0398137 (53:1992)
  • [29] A. Spence, "Product integration for singular integrals and singular integral equations," Numerische Integration (G. Hämmerlin, Ed.), Internat. Ser. Numer. Math., vol. 45, Birkhauser Verlag, Basel, 1979. MR 561301 (81f:65024)
  • [30] A. F. Timan, Theory of Approximation of Functions of a Real Variable, Pergamon Press, New York, 1963. MR 0192238 (33:465)
  • [31] G. Vainikko & A. Pedas, "The properties of solutions of weakly singular integral equations," J. Austral. Math. Soc. Ser. B., v. 22, 1981, pp. 419-430. MR 626933 (82i:45014)
  • [32] G. Vainikko & P. Uba, "A piecewise polynomial approximation to the solution of an integral equation with weakly singular kernel," J. Austral. Math. Soc. Ser. B, v. 22, 1981, pp. 431-438. MR 626934 (82h:65100)
  • [33] W. Volk, Die numerische Behandlung Fredholm'scher Integralgleichungen zweiter Art mittels Splinefunktionen, Report HMI-B286, Hahn-Meitner-Institut für Kernforschung, Berlin GmbH, 1979.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65R20, 45E05, 45L10

Retrieve articles in all journals with MSC: 65R20, 45E05, 45L10


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1982-0669644-3
Keywords: Second kind Fredholm integral equation, weak singularities, Galerkin method, iterated Galerkin method, spline approximation, graded mesh
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society